Part 2 in a Series: Narcan Saves Lives in Arlington

The role of Narcan in opioid overdoses.

A dummy stretches out on a long table in the front of the training room in the Fairlington Community Center. Twenty-three attendees filter in to REVIVE! Opioid Overdose and Naloxone Education for Virginia, which is training offered by the Virginia Department of Behavioral Health and Developmental Services. Folders on training and information are waiting for them.

"We get the Naloxone (Narcan) from the state for free and if you stay the whole training, we give you two doses to take with you. Narcan is the only effective response to opioid overdose. However, it doesn't work on non-opioids such as cocaine,” Emily Siqveland said. "You are required to fill out a form so the state can keep track but feel free to use an alias. I've given Narcan to Mickey Mouse a couple of times." Siqveland is assistant program manager, SA Residential Services & Office Based Opioid Treatment for the Arlington County Department of Human Services (DHS.)

Since the first of July last year she has hosted 25 Narcan training sessions with a total of 367 individuals.

They have trained drug court treatment clients, Shelter residents and staff, DHS staff, Marymount public safety and students as well as held open trainings five times for anyone in the community. She says the goal is to train everyone in Arlington. "We train anyone. We don't ask why they are here," Siqveland said. "We are willing to schedule trainings for any groups of community members or organizations. We just ask that there be five people at the training."

Opioids are a class of highly addictive drugs used to reduce pain. They include prescription opioids like oxycodone, morphine and fentanyl as well as illegal opioids like heroin — or the street names like monkey, apache, fizzles, smack or kicker.

In 2014, "we weren't even tracking opioid overdoses,” Siqveland said. “In 2015 there were 10 overdoses with four fatal but by 2016 there was a huge spike all the way to 45 with 12 fatal and by 2017 that number was 74 with 19 fatalities. I'm happy to share in 2018 the number was down to 53 total with 42 non fatal overdoses and 11 fatalities – we think because of the use of Narcan."

Detective Charles (Ed) Bane who discovered the surprising increase in opioid numbers in 2015 credits the ready availability of Narcan: “We’re seeing more and more Narcan on OD victims and others arrested.” But he also credited outreach that makes the public more aware.

Siqveland said: "The overdoses cut across gender, age and ethnicity with 22202, 22204 and 22207 as the Arlington zip codes with the largest number. It cuts across north and south Arlington, too." She says high school students have pill parties where they bring a pill from their parents' medicine cabinets and pass them around. "They don't know what they are getting." She points out Arlington County has three permanent secure drug take-back boxes at police headquarters and two fire stations which accept medications and prescriptions. They are a way for residents to clean out the unnecessary pills from a medicine cabinet.

Siqveland says American Society of Addiction Medicine defines addiction as a switch from a positive to a negative reinforcement, transition from "want" to use to "need" to use, development of tolerance and psychological dependency, and as a chronic and relapsing disease. Today's training is not just about how to administer Narcan but about recognizing the symptoms of an overdose, how Narcan works, and how to respond.

SIQVELAND EXPLAINS state laws provide protection from civil liability if a person administers Narcan and things don't go well. Another law allows law enforcement officials to carry Narcan. However, she explains, Arlington County police don't carry it because all EMTs have it, and they arrive first on the scene.

Siqveland says there are three ways to administer Narcan. She demonstrates ENZIO, an auto injector that is inserted against the middle of the inner thigh, through clothing if necessary, and held for five seconds. There are two nasal alternatives, but the preferred option is NARCAN Nasal Spray, which is administered to the person while on their back, head tilted with full dose administered in one nostril. When effective, this puts the OD victim into instant withdrawal “which is very unpleasant.”

Ann Marsh, EMT/Fire battalion commander for Arlington County, said, “Our EMTs titrate the dose of Narcan so the victim starts breathing again but to avoid the immersion reaction of instant withdrawal. They work it up from .4 to 2.0.

Martha Andom, who assists with the training, explains the myths about overdose reversal. She says there are a lot of things seen on TV shows that are bad advice.

OVERDOSE MYTHS:

  • Do not put the person in water or an ice bath.

  • Do not induce vomiting, because they aren't conscious and could choke.

  • Do not try to stimulate the person with a hard slap or kick.

  • Do not inject with foreign substances like salt or milk.

Andom says Narcan works by having stronger affinity to the opioid receptors than the opioid, so it knocks the opioid off for a short time and lets the person breathe again. It has no potential for abuse and will have no effect if accidentally administered or self-administered as in the case of a child.

Siqveland says NARCAN Nasal Spray is available at pharmacies in Arlington and all across Virginia without a prescription. But she adds that some pharmacies don't know that. She holds up a sheet of paper, which she advises a person to bring to the pharmacy. It indicates that due to the naloxone statewide standing order, pharmacists can fill NARCAN Nasal Spray without an individualized prescription. "Anyone can go in and get it. It wouldn't hurt a baby."

Ginny Atwood Lovitt is on a mission. She came home in 2013 and found her brother unconscious from a heroin overdose after 6 years of struggling with addiction. “He didn’t have Narcan. He has gone to six top notch treatment places and none of them or the hospital told us about Narcan. It could have saved his life,” she said.

Lovitt decided to take matters into her own hands and established The Chris Atwood Foundation to save lives from opioid addiction and to support recovery by tackling the obstacles that prohibit widespread distribution of Narcan: perception of liability, cost, ignorance, massive regulations, stigma. “What’s so distressing to me is what was missing 10 years ago is still missing today,” she said.

In the last several years she has been active in getting legislation enacted in the Virginia General Assembly to allow community-based organizations like hers to dispense Narcan, to make a less expensive intramuscular Narcan injection available, to reduce the lengthy training required for new programs to dispense Narcan.

“You can see the General Assembly thinks the opioid problem is important,” she said. But still no luck with hospital emergency rooms. That is the goal for the coming year. “They see ‘the junkies” in and out repeatedly and get compassion fatigue.”

NARCAN Nasal Spray costs approximately $120 for two doses. Ninety-four percent of those insured in the U.S. have coverage and most insurance companies offer a co-pay of $10 or less. The Alexandria Health Department offers free Narcan and Narcan counseling with no ID required at any of its clinics at 4480 King St. during regular business hours.

Naloxone is available for free by attending a REVIVE! training. Contact Siqveland at 703-228-4216 or esiqveland@arlingtonva.us. In addition, The Chris Atwood Foundation officers Narcan training and information at sonya@thecaf.org or 703-662-8689.

Symptoms of Overdose

  • Pale, clammy skin

  • Breathing infrequent or stopped

  • Deep snoring or gurgling (death rattle)

  • Unresponsive to any stimuli

  • Slow or no heart rate or pulse

  • Blue lips and/or fingertips

How to Respond

  • Check for responsiveness by pinching an earlobe or rubbing the sternum.

  • If no response, administer naloxone with a needle or nose spray, which will last 35-40 minutes.

  • Place individual in a recovery position on the side to enhance breathing and prohibit choking.

  • Call 911 and tell them as much as you can.

  • Turn person over on back and initiate rescue breathing 1 breath every five seconds for three minutes if person has not yet started breathing.

  • Assess recovery and administer second naloxone if needed.

  • Apply "I have received Naloxone" sticker to the person's hair or clothing.

Be prepared to comfort them until help arrives, because if the treatment is working, the person will go into withdrawal and may vomit, start swearing, or come out punching.

This is the second in a series on the opioid addiction in Arlington. The next article will focus on solutions.

Log in to comment